Antidepressants advice

I found out I was pregnant just over 3 weeks ago. I stopped smoking as soon as I found out and called the doctors to find out about the anti depressants I am on. She recommended that I reduce my dosage down to 100mgs (previous on 150mgs) then after a week to 50 mgs and then come off then after a further week. I am really struggling coming off them. I dont know if anyone else has any expreience of coming off these types of drugs and if they have any advice. I normally take my pill around 11am each day and as soon as the time comes to take it my head starts. Its very hard to describe but its like having the start of a migraine and my head being full of cotton wool. My ears start to hurt and can only describe it as my head being full of static, like a light buzzing sound and I feel very confused. I dont want to hurt my baby and its development but I dont know how I can come off the pills. I have managed to get down to a dosage of 37.5 and have only half a tablet when I can. I find it hard to function without them and its affecting work. This along with the morning sickness is making me so miserable. Any advice would be so welcome :S

6 Replies

oldestnewest
  • I would strongly recommend that you go back to your GP. He/she needs to know how much you are struggling coming off your pills, and how the reduction is already impacting your work and daily life. Anti depressants might harm your baby, but you still need to care for your mental and emotional health, and your GP may be able to assist further.

    All the best.

    R x

  • I am on anti-depressants. I was recommended by my dr to reduce the same as you and finally come off after 3 weeks even though I was told these were safe until week 34. I too was struggling with the depression and I felt so low about being pregnant I started to regret what I was doing and questioning if I was capable of doing this. I struggled on through until my first midwife appointment, with headaches, sickness, dizziness, rollercoaster of emotions, blaming myself for everything - although this could have been morning sickness I am pretty sure that this was the drugs as I was fine before I even dropped the dose.

    I had my first midwife appointment, explained that I was feeling down in the dumps, she asked my boyfriend about how my mood has changed and asked me a few mental health questions, she told me to keep taking the tablets and booked me in for an appointment with a consultant. She explained that your hormones will be all over the place and then to stop taking the drugs could end up harming your mental health more resulting in problems after birth.

    It is up to the Dr to weigh up the risks of the harm to the baby and the harm to you.

    Although this is something that I have been through, you may need to speak to an expert on fetal medicine to assess the risks to the baby, ask your GP to refer you or phone and speak to your midwife who maybe able to refer you.

    Take Care

  • I started taking anti depressants (citalopram) when i was expecting my first. I took them all the way through and increased the does postnatally. I came off them when I was expecting my second. and that was a big mistake. If you need to have them then you have to look at the whole picture, it may not be the best thing to be taking but it is better to be taking something or not coping with life? Since you have a history of depression you are at a higher risk of PND so not taking them could aggravate that too. You should also speak to a pharmacist (or your gp) about which medicine is best for you, some of the newer drugs have not been trailed that long so they cannot really know about the long term effects on the baby. Sertraline, for example has been about for years and seems to have little effect. You may want to reduce your dose leading up to the birth of your baby if you can only so that the with drawl period (that you are feeling now) happens to your baby before it is born (I.e. while it still feels safe and connected inside you) not after it's birth. Again speaking to your doctor/pharmacist about this will give you an idea of when you should do it (it depends on the half life of the medication i.s. how long it takes to clear your system) and since you clearly need it it makes sense that you do this as late as possible so that you are getting the most from your medication.

    Two other things to think about are: having a baby is tough, and if you struggle at times anyway don't be afraid to ask for help, in the form of anti depressants or from friends etc. try to make it easy for you and don't judge yourself too harshly.

    Secondly: coming off any drug is hard work, there is never an easy way to do it. but you must be sure that you no longer need it, you wouldn't take a plaster off a broken leg to early so don't hurry yourself into stopping this either. However, when yo are ready, it will still be dificult, you rbody is just used to it, take your time and do it slowly... If you are on anti-depressants you should be under the care of a psychiatrist, speak to them about it, your NHS may even have a specific perinatal psychiatric team who specialise in exactly what you are going through (you GO cannot be a specialist in everyhting but they must refer you..)

  • thank you so much each of you for your advice and describing your expriences! I feel so much better now knowing that its not just me. I am taking Venlafaxine and was told this is one of the newer drugs so they dont know much about the effects it might have. I am going to book an appointment with my GP to go through my options. Again thank you so much :)

  • Ask your GP to consider changing you to a different antidepressant, which is known to be safer during pregnancy. I'm a community mental health nurse, our consultant psychiatrist tends to prescribe sertraline to pregnant women. As others said, it is about balancing the risks of taking medication against the risk of your mental health deteriorating.

  • Hi , I am taking antidepressants and before I found out that I was pregnant sleeping pills too. I was taking venlafaxine and had been for many months after being chopped and swapped from one type to another . I called the doctor as soon as I took my positive test , she was very helpful and it was decided that I am not ready to come off them yet . She gradually stopped the Venlafaxine over three weeks . I felt dreadful . My attention span was lower than short . The panic attacks were worse . I had what can only be described as electric shocks going through my whole body if I made a sudden movement , or if there was a sudden noise . It was all very strange for about a week. I am now 14 weeks , and taking an older more tried medicine , and feeling good , apart from being really tired . I don't need the sleeping pills , and don't take them at all. I am feeling confident too that when the time comes ( about a month before my due date ) that I will be able to stop them , and that if I need to go back on them after the birth , that will be an option for me . My doctor and midwife are both really supportive . And I think that has helped too. I hope it all went well for you too ! X

You may also like...